Alert archive / Oregon / Red Flag Warnings in 2009

Red Flag Warning 7, NWS Medford, OR

August 5, 20096 counties in Oregon

NWS Medford, OR issued this red flag warning at Aug 5, 2009, 3:15 PM PDT for 6 counties in Oregon. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2009, 3:15 PM PDT (22:15 UTC)
Expired
Aug 5, 2009, 9:02 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Douglas County, OR, Harney County, OR, Jackson County, OR, Klamath County, OR, Lake County, OR, Lane County, OR

The radar

The Medford radar (KMAX), 138 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WWUS86 KMFR 052215
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
315 PM PDT WED AUG 5 2009

...SCATTERED THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING...

ORZ617-623>625-060900-
/O.UPG.KMFR.FW.A.0006.000000T0000Z-090806T0600Z/
/O.NEW.KMFR.FW.W.0007.090805T2215Z-090806T0900Z/
UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
315 PM PDT WED AUG 5 2009

...RED FLAG WARNING IN EFFECT UNTIL 2 AM PDT THURSDAY FOR ABUNDANT
LIGHTNING IN FIRE WEATHER ZONES 617...623...624 AND 625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 2 AM PDT THURSDAY FOR ABUNDANT
LIGHTNING IN FIRE WEATHER ZONES 617...623...624 AND 625. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

THE LOW PRESSURE SYSTEM THAT HAS BEEN SPINNING OFF OF THE
CALIFORNIA COAST DURING THE LAST SEVERAL DAYS WILL PUSH ONTO THE
COAST TONIGHT. AHEAD OF IT...SOUTH FLOW WILL BRIEFLY TURN
SOUTHEAST BRINGING SCATTERED THUNDERSTORMS ACROSS THE AREA.
MODERATELY STRONG SOUTH TO SOUTHWEST WINDS WILL ALSO BE PRESENT
EAST OF THE CASCADES THIS AFTERNOON AND EVENING.

AT THIS TIME THE HIGHEST THREAT FOR THESE THUNDERSTORMS OCCURRING
IS OVER LAKE AND NORTHERN KLAMATH COUNTIES AND THE OREGON
CASCADES. HOWEVER...DUE TO UNCERTAINTY ASSOCIATED WITH THE TRACK
OF THE LOW AND THE INSTABILITY AHEAD OF IT...THIS PRODUCT MAY BE
UPDATED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SVEN
1 follow-up statement
167 
WWUS86 KMFR 060402
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
902 PM PDT WED AUG 5 2009

ORZ617-623>625-060515-
/O.CAN.KMFR.FW.W.0007.000000T0000Z-090806T0900Z/
UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
902 PM PDT WED AUG 5 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORMS HAVE DIMINISHED OVER THE AREA WITH MAINLY ISOLATED TO
SCATTERED SHOWERS AND A FEW WEAK THUNDERSTORMS. 

AS ANOTHER DISTURBANCE MOVES UP FROM THE SOUTH LATE TONIGHT AND
EARLY THURSDAY MORNING...EXPECTED SHOWERS AND ISOLATED
THUNDERSTORMS TO DEVELOP AGAIN. THEN ACTIVITY WILL INCREASE
THURSDAY AFTERNOON AS THE LOW TO THE SOUTH MOVES INLAND. EXPECT
THIS LOW TO BRING VERY MOIST SHOWERS AND THUNDERSTORMS DURING THE
DAY THURSDAY.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 5, 2:48 PM PDT, 27 minutes earlier.

Area forecast discussion, Aug 5, 2:48 PM PDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
248 PM PDT WED AUG 5 2009

.DISCUSSION...AN UNUSUALLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM
LOCATED JUST OFF THE WEST COAST WILL CONTINUE TO MOVE SLOWLY
TOWARD NORTHERN CALIFORNIA OVER THE NEXT 24 TO 48 HOURS. THIS
SYSTEM WILL BRING A MUCH COOLER WEATHER PATTERN TO THE CWA THROUGH
FRIDAY.

IN THE MEANTIME, AN 80-100 KT JET ASSOCIATED WITH THIS SYSTEM
EXTENDS FROM THE BAY AREA NORTHEASTWARD TO SOUTHEASTERN OREGON AND
SOUTHERN IDAHO. THIS PUTS EAST SIDE AREAS OF OUR CWA IN THE LEFT
FRONT QUADRANT OF THE JET. THIS IS A FAVORABLE AREA FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING AS A SHORTWAVE
MOVING NORTHWARD IN THE SOUTHERLY FLOW SWINGS THROUGH. SO WE WENT
WITH SCATTERED COVERAGE THERE. CUMULUS BUILDUPS ARE ALSO
OCCURRING THIS AFTERNOON FROM THE MOUNTAINS OF WESTERN SISKIYOU
COUNTY NORTHWARD INTO THE SISKIYOUS AND CASCADES. WHILE THERE CAN
BE THUNDERSTORMS IN THESE AREAS THROUGH THIS EVENING, THEY WILL BE
ISOLATED. STABLE MARINE AIR THAT PUSHED INTO THE UMPQUA BASIN THIS
MORNING HAS BEEN SCOURED OUT A BIT, BUT SOME LOW CLOUDS STILL HOLD
ALONG THE IMMEDIATE COASTLINE. EXPECT LOW CLOUDS AND STRATUS TO
FILL BACK INTO COASTAL AREAS AND THE UMPQUA BASIN TONIGHT.

THE UPPER LEVEL LOW WILL PUSH INTO THE COAST LATE TONIGHT AND MOVE
ACROSS NORTHERN CALIFORNIA TOMORROW. AS A RESULT, MUCH COOLER AIR
WILL FILTER ACROSS THE CWA AND THE PATTERN WILL TURN MORE SHOWERY.
EVEN SO, WITH 500 MB TEMPS AROUND -18C, THERE WILL STILL BE ENOUGH
INSTABILITY TO INCLUDE THUNDERSTORM CHANCES BENEATH THE UPPER LOW
AND ALSO OVER OUR EAST SIDE AREAS DUE TO SOUTHERLY FLOW DURING
THIS TIME FRAME. HIGH TEMPERATURES TOMORROW WILL BE 10-15 DEGREES
COOLER THAN TODAYS HIGHS.

BY THURSDAY NIGHT, THE UPPER LOW WILL MOVE ACROSS NORTHWESTERN
NEVADA/SOUTHEASTERN OREGON AND INTO WESTERN IDAHO. NORTHERLY FLOW
ALOFT WILL RUSH INTO THE AREA BUT SHOWERS WILL CONTINUE,
ESPECIALLY OVER EAST SIDE SECTIONS CLOSER TO THE UPPER LEVEL
SUPPORT. THIS WILL LAST THROUGH FRIDAY MORNING, THEN DRIER AIR
WILL MOVE IN ALOFT AND THINGS WILL DRY OUT LATER FRIDAY INTO
SATURDAY. A WEAK DISTURBANCE IN THE NORTHWESTERLY FLOW ALOFT WILL
MOVE BY TO THE NORTH SATURDAY NIGHT INTO SUNDAY, BUT IT SHOULD
STAY DRY IN MOST AREAS...WITH THE EXCEPTION OF ALONG THE NORTH
COAST WHERE THERE MAY BE A SHOWER.

IN THE EXTENDED, WHILE THERE ARE MINOR DIFFERENCES, BOTH THE 12Z
OPERATIONAL ECMWF AND GFS INDICATE A GENERALLY DRY WEST TO
SOUTHWESTERLY FLOW ACROSS THE AREA MONDAY AND TUESDAY. THERE IS
SOME INDICATION THAT A WEAK TROUGH MAY APPROACH THE COAST AT
MIDWEEK.

&&

.AVIATION...AREAS OF MVFR CIGS ALONG THE COAST WILL SPREAD
INLAND INTO THE UMPQUA BASIN AGAIN OVERNIGHT. MOSTLY VFR ACROSS
THE REST OF THE AREA THROUGH THIS EVENING...EXCEPT ISOLATED
THUNDERSTORMS WILL OCCUR FROM THE WESTERN SISKIYOU MOUNTAINS NORTH
TO THE CASCADES. ALSO, SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE EAST SIDE THIS EVENING, MAINLY NORTH OF AN
ALTURAS TO KLAMATH FALLS LINE.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 2 AM PDT THURSDAY FOR ORZ617-ORZ623-
     ORZ624-ORZ625.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

SPILDE
Hazardous weather outlook, Aug 5, 7:25 AM PDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
725 AM PDT WED AUG 5 2009

ORZ617-623>625-052100-
UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
725 AM PDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.

.DAY ONE...TODAY AND TONIGHT

A FIRE WEATHER WATCH IS IN EFFECT FROM 2PM THROUGH THIS
EVENING...SEE FIRE WEATHER PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 5, 2:06 PM PDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
206 PM PDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             15 E BUTTE FALLS        42.54N 122.27W
08/02/2009  E1.00 INCH       KLAMATH            OR   PARK/FOREST SRVC

            FIRE CREW 4 MILES NORTH OF FOURMILE LAKE WAS OUT IN 3-4
            INCHES OF HEAVY RAIN AND REPORTED QUARTER SIZE HAIL BUT
            VERY LITTLE WIND.

&&

STOCKTON

Nearby

Red Flag Warnings in Oregon, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.